Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Sierpiński and Carmichael numbers


Authors: William Banks, Carrie Finch, Florian Luca, Carl Pomerance and Pantelimon Stănică
Journal: Trans. Amer. Math. Soc. 367 (2015), 355-376
MSC (2010): Primary 11J81, 11N25; Secondary 11A07, 11A51
DOI: https://doi.org/10.1090/S0002-9947-2014-06083-2
Published electronically: September 23, 2014
MathSciNet review: 3271264
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish several related results on Carmichael, Sierpiński and Riesel numbers. First, we prove that almost all odd natural numbers $ k$ have the property that $ 2^nk+1$ is not a Carmichael number for any $ n\in \mathbb{N}$; this implies the existence of a set $ \mathscr {K}$ of positive lower density such that for any $ k\in \mathscr {K}$ the number $ 2^nk+1$ is neither prime nor Carmichael for every $ n\in \mathbb{N}$. Next, using a recent result of Matomäki and Wright, we show that there are $ \gg x^{1/5}$ Carmichael numbers up to $ x$ that are also Sierpiński and Riesel. Finally, we show that if $ 2^nk+1$ is Lehmer, then $ n\le 150\,\omega (k)^2\log k$, where $ \omega (k)$ is the number of distinct primes dividing $ k$.


References [Enhancements On Off] (What's this?)

  • [1] W. R. Alford, Andrew Granville, and Carl Pomerance, There are infinitely many Carmichael numbers, Ann. of Math. (2) 139 (1994), no. 3, 703-722. MR 1283874 (95k:11114), https://doi.org/10.2307/2118576
  • [2] William D. Banks, Carmichael numbers with a square totient, Canad. Math. Bull. 52 (2009), no. 1, 3-8. MR 2494305 (2010d:11107), https://doi.org/10.4153/CMB-2009-001-7
  • [3] William D. Banks, Carmichael numbers with a totient of the form $ a^2+nb^2$, Monatsh. Math. 167 (2012), no. 2, 157-163. MR 2954522, https://doi.org/10.1007/s00605-011-0306-4
  • [4] William D. Banks, C. Wesley Nevans, and Carl Pomerance, A remark on Giuga's conjecture and Lehmer's totient problem, Albanian J. Math. 3 (2009), no. 2, 81-85. MR 2515950 (2010e:11086)
  • [5] William D. Banks and Carl Pomerance, On Carmichael numbers in arithmetic progressions, J. Aust. Math. Soc. 88 (2010), no. 3, 313-321. MR 2661452 (2011i:11146), https://doi.org/10.1017/S1446788710000169
  • [6] Yann Bugeaud, Pietro Corvaja, and Umberto Zannier, An upper bound for the G.C.D. of $ a^n-1$ and $ b^n-1$, Math. Z. 243 (2003), no. 1, 79-84. MR 1953049 (2004a:11064), https://doi.org/10.1007/s00209-002-0449-z
  • [7] Yann Bugeaud and Florian Luca, A quantitative lower bound for the greatest prime factor of $ (ab+1)(bc+1)(ca+1)$, Acta Arith. 114 (2004), no. 3, 275-294. MR 2071083 (2005j:11069), https://doi.org/10.4064/aa114-3-3
  • [8] Yann Bugeaud, Maurice Mignotte, and Samir Siksek, Classical and modular approaches to exponential Diophantine equations. I. Fibonacci and Lucas perfect powers, Ann. of Math. (2) 163 (2006), no. 3, 969-1018. MR 2215137 (2007f:11031), https://doi.org/10.4007/annals.2006.163.969
  • [9] R. D. Carmichael, Note on a new number theory function, Bull. Amer. Math. Soc. 16 (1910), no. 5, 232-238. MR 1558896, https://doi.org/10.1090/S0002-9904-1910-01892-9
  • [10] R. D. Carmichael, On Composite Numbers $ P$ Which Satisfy the Fermat Congruence $ a^{P-1} \equiv 1 \operatorname {mod} P$, Amer. Math. Monthly 19 (1912), no. 2, 22-27. MR 1517641, https://doi.org/10.2307/2972687
  • [11] Javier Cilleruelo, Florian Luca and Amalia Pizarro-Madariaga, Carmichael numbers in the sequence $ \{2^nk+1\}_{n\ge 1}$, Math. Comp., to appear.
  • [12] Pietro Corvaja and Umberto Zannier, On the greatest prime factor of $ (ab+1)(ac+1)$, Proc. Amer. Math. Soc. 131 (2003), no. 6, 1705-1709 (electronic). MR 1955256 (2003j:11074), https://doi.org/10.1090/S0002-9939-02-06771-0
  • [13] Pietro Corvaja and Umberto Zannier, A lower bound for the height of a rational function at $ S$-unit points, Monatsh. Math. 144 (2005), no. 3, 203-224. MR 2130274 (2005k:11140), https://doi.org/10.1007/s00605-004-0273-0
  • [14] Aaron Ekstrom, Carl Pomerance, and Dinesh S. Thakur, Infinitude of elliptic Carmichael numbers, J. Aust. Math. Soc. 92 (2012), no. 1, 45-60. MR 2945676, https://doi.org/10.1017/S1446788712000080
  • [15] P. Erdős and A. M. Odlyzko, On the density of odd integers of the form $ (p-1)2^{-n}$ and related questions, J. Number Theory 11 (1979), no. 2, 257-263. MR 535395 (80i:10077), https://doi.org/10.1016/0022-314X(79)90043-X
  • [16] Jan-Hendrik Evertse, An improvement of the quantitative subspace theorem, Compositio Math. 101 (1996), no. 3, 225-311. MR 1394517 (97e:11080)
  • [17] Kevin Ford, The distribution of integers with a divisor in a given interval, Ann. of Math. (2) 168 (2008), no. 2, 367-433. MR 2434882 (2009m:11152), https://doi.org/10.4007/annals.2008.168.367
  • [18] Santos Hernández and Florian Luca, On the largest prime factor of $ (ab+1)(ac+1)(bc+1)$, Bol. Soc. Mat. Mexicana (3) 9 (2003), no. 2, 235-244. MR 2029272 (2004i:11028)
  • [19] D. H. Lehmer, On Euler's totient function, Bull. Amer. Math. Soc. 38 (1932), no. 10, 745-751. MR 1562500, https://doi.org/10.1090/S0002-9904-1932-05521-5
  • [20] K. Matomäki, Carmichael numbers in arithmetic progressions, J. Aust. Math. Soc. 94 (2013), no. 2, 268-275. DOI 10.1017/S1446788712000547. MR 3109747
  • [21] E. M. Matveev, An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II, Izv. Ross. Akad. Nauk Ser. Mat. 64 (2000), no. 6, 125-180 (Russian, with Russian summary); English transl., Izv. Math. 64 (2000), no. 6, 1217-1269. MR 1817252 (2002e:11091), https://doi.org/10.1070/IM2000v064n06ABEH000314
  • [22] Carl Pomerance, On the distribution of pseudoprimes, Math. Comp. 37 (1981), no. 156, 587-593. MR 628717 (83k:10009), https://doi.org/10.2307/2007448
  • [23] Corentin Pontreau, A Mordell-Lang plus Bogomolov type result for curves in $ \mathbb{G}^2_m$, Monatsh. Math. 157 (2009), no. 3, 267-281. MR 2520729 (2010e:11060), https://doi.org/10.1007/s00605-008-0028-4
  • [24] H. Riesel, Nagra stora primtal, Elementa 39 (1956), 258-260.
  • [25] Wacław Sierpiński, Sur un problème concernant les nombres $ k\cdot 2^{n}+1$, Elem. Math. 15 (1960), 73-74 (French). MR 0117201 (22 #7983)
  • [26] Gérald Tenenbaum, Sur la probabilité qu'un entier possède un diviseur dans un intervalle donné, Compositio Math. 51 (1984), no. 2, 243-263 (French). MR 739737 (86c:11009)
  • [27] Paul Turán, On a Theorem of Hardy and Ramanujan, J. London Math. Soc. S1-9, no. 4, 274. MR 1574877, https://doi.org/10.1112/jlms/s1-9.4.274
  • [28] Thomas Wright, The impossibility of certain types of Carmichael numbers, Integers 12 (2012), no. 5, 951-964. MR 2988558, https://doi.org/10.1515/integers-2012-0016
  • [29] Thomas Wright, Infinitely many Carmichael numbers in arithmetic progressions, Bull. Lond. Math. Soc. 45 (2013), no. 5, 943-952. MR 3104986, https://doi.org/10.1112/blms/bdt013

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11J81, 11N25, 11A07, 11A51

Retrieve articles in all journals with MSC (2010): 11J81, 11N25, 11A07, 11A51


Additional Information

William Banks
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: bbanks@math.missouri.edu

Carrie Finch
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450
Email: finchc@wlu.edu

Florian Luca
Affiliation: School of Mathematics, University of the Witwatersrand, P.O. Box Wits 2050, South Africa and Mathematical Institute, UNAM Juriquilla, Santiago de Querétaro 76230, Querétaro de Arteaga, México
Email: fluca@matmor.unam.mx

Carl Pomerance
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755-3551
Email: carl.pomerance@dartmouth.edu

Pantelimon Stănică
Affiliation: Department of Applied Mathematics, Naval Postgraduate School, Monterey, California 93943
Email: pstanica@nps.edu

DOI: https://doi.org/10.1090/S0002-9947-2014-06083-2
Received by editor(s): October 1, 2012
Received by editor(s) in revised form: January 16, 2013
Published electronically: September 23, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society